Self‐reported symptoms in patients on antiepileptic drugs in monotherapy
Abstract:Wieshmann UC, Tan GM, Baker G. Self‐reported symptoms in patients on antiepileptic drugs in monotherapy. Acta Neurol Scand: 2011: 124: 355–358. © 2011 John Wiley & Sons A/S.
Objective – To ascertain the frequency of self‐reported symptoms in patients taking antiepileptic drugs (AED).
Methods – We included patients on carbamazepine (CBZ) n = 36, valproate (VPA) n = 21, levetiracetam (LEV) n = 12, phenytoin (PHT) n = 11, lamotrigine (LTG) n = 20, patients not taking anticonvulsive drugs n = 19, and healthy control subjects (CTRL) n = 41 to complete the Liverpool Adverse Event Profile (LAEP).
Results – The mean LAEP scores were CBZ/PHT/LEV/VPA/LTG/noAED/CTRL = 44.97/42.00/41.00/40.33/32.42/42.00/30.80. LEV scored overall in the same range as the older AED but had a different adverse effect profile with self‐reported anger (33%) and shaky hands (42%) particularly frequent. Patients with depression or uncontrolled epilepsy had significantly higher LAEP scores than patients without depression or uncontrolled epilepsy.
Conclusion – Our unblinded observational study of self‐reported symptoms suggested LTG was overall the drug with the least self‐reported symptoms. Larger studies are needed to determine whether this was a truly significant difference. LEV had a different side effect profile to older AED. Confounding factors were depression and uncontrolled epilepsy. This observation should be further tested with randomized studies.
Document Type: Research Article
Affiliations: The Walton Centre for Neurology and Neurosurgery, University of Liverpool, Liverpool, UK
Publication date: November 1, 2011